Sign in to comment!

Menu
Home

Heart Health

Congestive heart disease could be reason for Pope Benedict's resignation, doctor says

benedict2.jpg

April 19, 2005: Pope Benedict XVI greeting the crowd from the central balcony of St. Peter's Basilica moments after being elected, at the Vatican. On Monday, Benedict XVI announced he would resign Feb. 28, the first pontiff to do so in nearly 600 years. The decision sets the stage for a conclave to elect a new pope before the end of March. (AP)

Pope Benedict XVI made a startling announcement Monday, saying he would resign at the end of February – becoming the first pontiff to do so in nearly 600 years.

The 85-year-old pontiff said he no longer had the strength to carry out his papal duties.

"After having repeatedly examined my conscience before God, I have come to the certainty that my strengths, due to an advanced age, are no longer suited to an adequate exercise of the Petrine ministry," the pope said according to a statement released by the Vatican.

“. . . both strength of mind and body are necessary, strength which in the last few months, has deteriorated in me to the extent that I have had to recognize my incapacity to adequately fulfill the ministry entrusted to me.”

"The obligation we perceive (of the Holy Father), I’m amazed that anyone who is 85 could do it," said Dr. Daniel Simon, director of the University Hospital Harrington Heart and Vascular Institute in Cleveland, Ohio.

Simon, who has never treated the pontiff and does not know all of the Holy Father’s particulars, said signs certainly point to a cardiovascular problem, namely congestive heart failure.

“That’s the most common condition that would cause (fatigue and a lack of strength) in his age group,” Simon told FoxNews.com. “In people who have congestive heart failure, have shortness of breath with exertion – that’s the main symptom.”

In 2005, Benedict was the oldest pontiff elected in 275 years – and he certainly came with his fair share of health problems.

He suffers from arthritis in his knees, hips and ankles, according to the UK Guardian, but he was hospitalized twice in the 1990s, after suffering from a hemorrhagic stroke, which temporarily affected his vision.

In August 1992 the pontiff, formerly known as Joseph Aloisius Ratzinger, was knocked unconscious when he fell against a radiator. At the time, he bled profusely, Time Magazine reported.

Benedict suffered another stroke in May 2005, according to the Vatican, and is believed to have a heart condition. A Vatican spokesman told ABC News “there’s nothing serious or grave” about the pontiff’s health at this time.

However, the pontiff’s brother, Georg Ratzinger, 89, told a German news agency the pontiff has had difficulty walking recently – and has considered a resignation for several months.

“His age is weighing him down,” Ratzinger said. “At this age, my brother wants more rest.”

Simon said the difficulty walking could be attributed to many factors – at the pontiff’s age, it could be neurologic, arthritic or cardiovascular related, but it’s almost impossible to know for sure, without more information.

The No. 1 cause of morbidity and mortality remains heart disease – for both men and women, Simon added, and congestive heart failure can definitely be caused by any number of things – including coronary heart disease, valvular heart disease, advanced hypertension or high blood pressure.

Congestive heart failure and stroke can be related, because the most common cause is atrial fibrillation, which is often a consequence of heart failure.

Simon said the pontiff is most likely in good hands, with the “finest Italian medicine,” so he has no doubt the pope is being treated with good medicine.

“I think the other thing that is important, is the specialty of geriatrics,” Simon said. “One of the most common things we see in the geriatric population is polypharmacy. (Seniors) are being treated with too many drugs, and all the specialties have to work together to make sure the side effects of medicine are not interacting.”

For example, Simon said an elderly man may be taking sleeping pills because as you age, your sleep pattern is disturbed, and if not careful, the effects of such pills can cause excessive fatigue and spillover into the next day.

“Many drugs are cleared by the kidneys, and because the elderly have declining kidney function; it’s important to make the proper dose adjustments,” Simon added.

Fox News' Jessica Ryen Doyle and The Associated Press contributed to this article. 

See the latest updates on the hottest midterm races from Fox News

Full Elections Coverage →

Keep up with all the 2014 races in

Coverage →